Mebromin is a germ-killing (antiseptic) liquid. Mebromin overdose occurs when someone accidentally or intentionally swallows this substance.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Merbromin is found in some antiseptics. A common brand name is Mercurochrome. Mercury-containing compounds like this have not been legally sold in the United States since 1998.
Bladder and kidneys:
Eyes, ears, nose, mouth, and throat:
Heart and blood:
Get medical help right away. Do NOT make the person throw up unless told to do so by poison control or a health care professional.
Determine the following:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance is for recovery.
If you take medicine to reverse the poison (antidote) within 1 week, recovery is usually likely. If the poisoning has occurred over a long period of time, some mental and nervous system problems may be permanent.
Cinfacrom poisoning; Mercurochrome poisoning; Stellachrome poisoning
Baum CR. Mercury: Heavy metal and inorganic agents. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 71.
Linakis JG, Skarbek-Borowska S. Toxicologic issues in the neonate. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 18.
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2015, A.D.A.M., Inc. Duplication for commercial use must be authorized in writing by ADAM Health Solutions.